What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jan 15, 8:44 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 15, 8:44 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
844 PM CST Wed Jan 15 2020
.NEAR TERM...(Tonight)
Issued at 844 PM CST Wed Jan 15 2020
Scattered to numerous showers and thunderstorms, extending from SE of
Nashville to just west of far NW Alabama, and south of Tunica,
continued moving to the east at 40-45 mph. No severe weather has been
indicated with this activity as it earlier impacted parts of western
Tennessee and northern Mississippi, but reports of small hail, gusty
winds and very heavy rainfall has occurred. The latter could be a
concern regarding a lower end flash flood potential. Although this
activity is occurring over a day after the last significant rains,
grounds across most of the Tennessee Valley are very wet to
saturated. In addition to gusty winds and small hail, we will also
monitor for excessive rainfall and flooding.
A cold front coinciding with, or just NW of the line of convection
continued moving to the SE, and should sweep across the forecast area
in the late evening and overnight. Shower activity as of this writing
should end after the front passes. SW to W winds will become NW, and
increase into the 10-20 mph range, with some higher gusts. A bit
cooler for night time lows tonight in comparison to recent days,
with lows by daybreak Thursday ranging in the mid 40s to low 50s.
.SHORT TERM...(Thursday through Friday)
Issued at 202 PM CST Wed Jan 15 2020
After lows in the m-u40s, cold advection will only allow for highs
in the m50s-a60 Thursday afternoon. An Arctic high of 1045+ mb will
drift east across the upper MS valley with a good pressure gradient
building south through the OH and TN valleys. However, complete
clearing is unlikely Thursday or into Friday as ridging in mid/upper
levels continues to bring moist westerly flow atop the cold dome.
Overnight lows will be in m-u30s Thursday night/Friday morning, but
could depend on this cloud cover.
On Friday, the 8h and surface ridges will shift east, allowing
southerly flow and resulting warm advection to redevelop over across
the region. A potent upper trough will dig into the central Plains
by Friday night, amplifying southerly flow across the Ozarks,
middle-lower MS valley and deep South. This will result in showers
and a few thunderstorms Friday night, mainly west of the MS River
during the evening, spreading east into the TN valley late Friday
night. However, low level wedging of dry air on the lee side of the
Appalachians will tend to delay significant eastward progress of
precipitation Friday night as surface dew points remain in the upper
30s to lower 40s.
.LONG TERM...(Friday night through Tuesday)
Issued at 202 PM CST Wed Jan 15 2020
Cold front will be approaching the MS River from the west going into
the weekend period, as showers increase along/ahead of the oncoming
boundary. The sfc low associated with the cold front will quickly
lift NE out of the srn Plains into the Midwest/Great Plains states.
An upper trough axis will also translate ewd out of the nrn Plains
and thru the Great Lakes/NE states into the second half of the
weekend period, in tandem with the sfc low. The flow pattern though
closer to the SE region will trend more zonal with the frontal
passage on Sat. While deep layer shear may be strong right along the
front, little/if any instability looks to develop and likewise most
of the precip on Sat looks to remain as showers. Rainfall should then
quickly taper off to the east Sat evening with the passage of the
front, with cooler/drier air spreading into the area. Noticeably
colder air will then be on tap for the first half of the new work
week, as a strong dome of high pressure out of the Plains states
builds into much of the ern CONUS. Lows both Mon/Tue mornings look to
fall well into the lower 20s/near 20F, with temps then struggling to
rebound into the mid 30s/around 40F. This will certainly be a big
change compared to the unseasonably warm temps as of late.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 602 PM CST Wed Jan 15 2020
MVFR CIGs should continue this evening. A cold front approaching from
the NW will bring scattered to numerous showers and t-storms mainly
in the evening. Moderate to heavy showers, especially those preceding
and accompanying the front will bring temporary VIS/CIG reductions
to IFR, possibly lower in the stronger storms, along with gusty
winds and small hail. The front should move across KMSL 04-06Z, and
KHSV 05-07Z. Shower chances will diminish after the front passes.
Winds veering to the NW will increase into the 10-20kt range with
some higher gusts before daybreak Thur. VFR weather will return, but
with mostly broken mid/high altitude clouds remaining into the
afternoon.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
NEAR TERM...RSB
SHORT TERM...17
LONG TERM...09
AVIATION...RSB
For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jan 15, 2:48 PM CST, 7 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
248 PM CST Wed Jan 15 2020
ALZ001>010-016-TNZ076-096-097-161100-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
248 PM CST Wed Jan 15 2020
This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.
.DAY ONE...Tonight...
A few thunderstorms are expected this evening ahead of an approaching
cold front. Hail up to the size of quarters and brief gusty winds up
to 50 mph are possible with the strongest thunderstorms.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...
No hazardous weather is expected at this time.
.SPOTTER CALL TO ACTION STATEMENT...
Activation of storm spotters and emergency management personnel is
not anticipated at this time.
In the hours before
Special weather statement, Jan 15, 8:35 PM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Huntsville AL
835 PM CST Wed Jan 15 2020
ALZ001-002-160315-
Lauderdale AL-Colbert AL-
835 PM CST Wed Jan 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE AND NORTHERN COLBERT
COUNTIES UNTIL 915 PM CST...
At 833 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles east of J P Coleman State Park, moving east at
40 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Florence, Muscle Shoals, Sheffield, Tuscumbia, Killen, Cherokee,
Lexington, St. Florian, Underwood-Petersville and Waterloo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring, and may lead to localized
flooding. Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring. Lightning can
strike several miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
&&
LAT...LON 3500 8739 3480 8738 3480 8743 3478 8743
3476 8742 3472 8744 3475 8811 3489 8810
3492 8816 3501 8820
TIME...MOT...LOC 0233Z 271DEG 33KT 3493 8803
McCoySpecial weather statement, Jan 15, 9:00 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
900 PM CST Wed Jan 15 2020
ALZ003-160345-
Franklin AL-
900 PM CST Wed Jan 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN COUNTY
UNTIL 945 PM CST...
At 859 PM CST, Doppler radar was tracking a strong thunderstorm near
Fairview, or 7 miles southwest of Red Bay, moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Red Bay, Belgreen, Vina, Hodges, Atwood, Duketon, Little Bear Creek
Reservoir and Halltown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3447 8816 3448 8815 3448 8779 3431 8778
3431 8805 3432 8817
TIME...MOT...LOC 0259Z 269DEG 32KT 3438 8826
McCoySpecial weather statement, Jan 15, 9:37 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Huntsville AL
937 PM CST Wed Jan 15 2020
ALZ005-006-160400-
Madison AL-Limestone AL-
937 PM CST Wed Jan 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MADISON AND
NORTHEASTERN LIMESTONE COUNTIES UNTIL 1000 PM CST...
At 937 PM CST, Doppler radar was tracking a strong thunderstorm near
Athens, moving east at 50 mph.
Pea size hail and winds up to 40 mph will be possible with this
storm.
Locations impacted include...
Northwestern Huntsville, Athens, Ardmore, Harvest, Elkmont, Lester,
Cartwright, Elkwood, Mt Rozell and Toney.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3499 8661 3476 8662 3478 8716 3500 8716
TIME...MOT...LOC 0337Z 273DEG 44KT 3489 8697
McCoy